Heavy Rain, Baca
- When
- August 16, 7:59 PM MST to 9:59 PM MST
- Where
- Baca County, 0.55 mi W of Walsh
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -102.290
Over 2.5 inches fell during the afternoon.
A few stronger storms developed over Baca County on August 16th and produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few stronger storms developed over Baca County on August 16th and produced very heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:17 PM MST, 6 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 217 PM MDT Tue Aug 16 2022 .SHORT TERM...(This evening through Wednesday) Issued at 216 PM MDT Tue Aug 16 2022 Key Messages: 1) Precipitation chances will persist throughout the evening and early overnight hours, with heavy rainfall expected from the strongest thunderstorms. 2) Temperatures will warm slightly tomorrow, but will remain below average for this time of year. Tonight... Active weather is expected to start off the short term period. A convoluted pattern is anticipated to set up across the region, with some areas being more influenced by broader synoptic scale features, and others more influenced by surface and mesoscale features. Synoptically, a ridge will be over the region, with a localized area of high pressure south of Colorado. This will allow for winds aloft to be streaming southwesterly over the region. These SW winds will advect richer mid level moisture across southeastern Colorado, and allow for persistent orographic forcing over the mountains. This steady stream of moisture, along with the orographic lifting, will allow for rain showers and thunderstorms to persist over the mountains, mountain valleys, and immediate I25 corridor through much of the evening. Instability values will slowly decrease across those regions throughout the night, and with that, precipitation will also slowly dissipate. As for the more mesoscale driven features, high-res models are starting to show an area of increased convergence along parts of Las Animas and Baca Counties this afternoon and evening. This seems like a reasonable solution given that a surface high pressure over the northern central plains will be pushing northeasterly winds into the plains region, with terrain influenced southeasterly winds coming from the Raton Ridge. This increased convergence zone will allow for an organized slow cluster of thunderstorms, possibly MCV feature, to develop over parts of the far southeastern plains. Given the higher moisture over that region, leading to PW values around 1.3 to 1.7 inches, MUCAPE around 500 J/kg, and slow storm motions around 10 or less knots, heavy rainfall will be the greatest threats. The heavy rainfall is supported in the high-res models, including the HREF. Like with precipitation further west, as the instability does wane throughout the evening, precipitation will weaken and slowly dissipate. As for temperatures across the region, the plains will cool into the mid 50s to low 60s, the valleys dropping into the mid 40s to low 50s, and the mountains falling into the 30s to low 40s. Tomorrow... Wednesday will bring another day of active weather to the forecast area, but most of the major activity will be restricted to the western portions. Synoptically, a large long wave trough will be digging over the western US. This will push the ridge center further west, and the southeastern Colorado region will become squished between these two features. This means that the jet stream will be more over the region and will help to increase flow over Colorado. This flow will continue to support orographic lift over the higher terrain features. However though, the westward push of the trough will also push the greatest moisture further west. Given this, the greatest chance for precipitation will remain along the mountains and mountain valleys, but particularly along the western and central mountains, where numerous to widespread afternoon rain showers and thunderstorms are expected. With the increased flow over the region though, storm motions will be faster, so the flooding threat is anticipated to be less. Elsewhere across the forecast area, precipitation is expected to remain more isolated at best, as drier conditions fill into the region. Looking at temperatures, a slow warm up is expected, though most of southeastern Colorado will remain below average for this time of year. The plains will warm into the upper 70s to low 80s, the valleys heating into the upper 60s to mid 70s, and the mountains rising into the 50s. .LONG TERM...(Wednesday night through Tuesday) Issued at 216 PM MDT Tue Aug 16 2022 Key messages: 1) Drier Thursday and Friday with cooler airmass over the plains and eastern mountains 2) Better chances for rain over the weekend and into early next week. .Thursday and Friday...Unseasonably strong trough develops over the High Plains. A couple of weak cold fronts will move into the eastern plains and eastern mountains from the north. Atmosphere looks to be stable behind the fronts with very minimal chances for precipitation on the plains. Moisture convergence will result in slightly higher chances for convection, but QPF amounts look to be low. Further west, the monsoon plume will get pushed to the west. There will still be enough moisture for diurnal convection, but chances for heavier rainfall looks to be low. .Saturday through Tuesday...Ensembles show general troughiness over the region during the weekend into early next week as a couple of weak disturbances meander into the region from the west and south. The details are difficult to discern with the merger of these weak systems. General trend is to have diurnal convection over the mountains with chances for precipitation decreasing towards the east. The models show that the moisture from the sub tropical system, currently drifting westward near the US/Mexico border, will stream northward over the weekend. Will have to monitor the amount of moisture moving northward for increased chances for heavier rainfall, especially over the eastern San Juan Mountains. Temperatures will depend on the amount of convection which develops each day, and the ensembles are showing a fairly wide spread in temperatures. Overall, temperatures will tend to be below to near normal. --PGW- && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 216 PM MDT Tue Aug 16 2022 KCOS and KPUB: VFR conditions are expected at both TAF sites. However, rain shower and thunderstorms this afternoon will be around both sites. If one of these precipitation cores impacted a site directly, visibility, and possibly ceilings, will drop from heavy rain. Precipitation will dissipate during the overnight hours. As for winds, gusty conditions will lessen during the evening and overnight, and remain lighter tomorrow, though sporadic gust to around 20 knots will be possible KALS: VFR conditions are expected over the next 24 hours. However, rain shower and thunderstorms this afternoon will be around both sites. If one of these precipitation cores impacted a site directly, visibility, and possibly ceilings, will drop from heavy rain. Precipitation will dissipate during the overnight hours. Rain showers and thunderstorms will increase in coverage tomorrow afternoon within the San Luis Valley, and KALS could be impacted from one of these precipitation cores. As for winds, gusty conditions will lessen during the evening and overnight, and remain lighter tomorrow, though sporadic gust to around 20 knots will be possible && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for COZ058>066-072>080- 083-087-088-094-099. && SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...SIMCOE
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Tue Aug 16 2022 COZ058>089-093>099-171800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Tue Aug 16 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Another round of heavy rain producing thunderstorms will be possible across the mountains, Raton Mesa region, and the southern I-25 corridor south of Pueblo this afternoon and evening. Flash flooding will be possible for these areas, with locations of greatest risk south of highway 50, where confidence has increased in impactful heavy rainfall. This includes but is not limited to the Spring, Junkins, Hayden Pass and Decker burn scars. Isolated strong to severe thunderstorms will be possible this afternoon and evening across Las Animas and Baca counties. Hail up to 1 inch in diameter and wind gusts to around 60 mph will be the primary storm risks. .DAYS TWO THROUGH SEVEN...Wednesday through Monday PM thunderstorms will develop on Wednesday over the higher terrain, especially over the central and southern mountains. Some storms will be possible over the plains, especially along the southern I-25 corridor. There will be a slight risk of flash flooding for the burn scar areas, with the Spring burn scar being most at risk. PM thunderstorms will be mainly over the mountains, with a slight chance over the plains on Thursday and Friday. A slight risk of flash flooding will be possible over burn scar areas. There could be a stray thunderstorm over the far eastern plains on Thursday afternoon, with a very slight risk of becoming stronger or severe. Main threat with this would be strong and gusty outflow winds up to 60 mph, and hail up to 1 inch in diameter. Widely scattered to numerous showers and thunderstorms will be possible over most areas from Saturday through Monday. There will be a higher risk of flash flooding, especially for burn scar and urbanized areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. SIMCOE/STEWARD
Special Weather Statement
National Weather Service Pueblo CO
443 PM MDT Tue Aug 16 2022
COZ074-088-094-162330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
443 PM MDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of southeastern Las
Animas County through 530 PM MDT...
At 443 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms in eastern Las Animas County. Movement was northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kim, Branson and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 10391 3742 10308 3700 10329 3700 10426
TIME...MOT...LOC 2243Z 218DEG 10KT 3714 10411 3713 10334
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
502 PM MDT Tue Aug 16 2022
COZ089-093-095-097-162345-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
502 PM MDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, eastern Crowley and northwestern Bent Counties
through 545 PM MDT...
At 501 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles northwest of Las Animas, or
14 miles northeast of North La Junta, moving southeast at 20 mph.
Spotters did report a broadly rotating wall cloud.
HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Las Animas, Cheraw, John Martin Reservoir and Fort Lyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3804 10350 3820 10352 3831 10338 3807 10310
3789 10323
TIME...MOT...LOC 2301Z 300DEG 15KT 3813 10335
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
545 PM MDT Tue Aug 16 2022
COZ074-088-093-094-097>099-170045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
545 PM MDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of southern Otero,
southwestern Prowers, Baca, Las Animas and southern Bent Counties
through 645 PM MDT...
At 541 PM MDT, Doppler radar was tracking strong thunderstorms
across the southeast plains of Colorado along two colliding
boundaries. Storms are expected to increase in coverage and
intensify. Heavy rainfall with rates of over 2 inches per hour will
be possible, leading to potential flash flooding conditions.
HAZARD...Winds in excess of 40 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flash flooding may be possible,
especially over low-lying and flood prone areas.
Locations impacted include...
Trinidad, Springfield, Pritchett, Vilas, Kim, Branson, Two Buttes,
Delhi, Higbee, Hoehne, Tyrone, Trinchera, Two Buttes Reservoir,
Model, Thatcher and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3759 10448 3800 10247 3754 10219 3699 10274
3700 10452
TIME...MOT...LOC 2341Z 250DEG 21KT 3723 10438 3729 10265
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
547 PM MDT Tue Aug 16 2022
COZ097-170015-
Las Animas Vicinity/Bent County CO-
547 PM MDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of central Bent County
through 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of John Martin Reservoir, or 22 miles east of North La
Junta, moving southeast at 20 mph. This storm was producing very
heavy rain.
HAZARD...Wind gusts of 50 to 55 mph, nickel size hail and very
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized rural flash flooding will be possible
with this storm.
This storm will remain over mainly rural areas of central Bent
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3794 10326 3807 10311 3788 10277 3768 10300
TIME...MOT...LOC 2345Z 312DEG 19KT 3796 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
644 PM MDT Tue Aug 16 2022
COZ094-097>099-170115-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
644 PM MDT Tue Aug 16 2022
...A cluster of thunderstorms producing mainly very heavy rain will
affect southern Prowers, Baca, southeastern Las Animas and
southeastern Bent Counties through 715 PM MDT...
At 639 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over far southeast Colorado, moving east at 20 mph.
These storms will affect eastern Las Animas southeast Bent,
southern Prowers and all of Baca counties. The primary threat will
be locally heavy rain.
HAZARD...Heavy rain is the primary concern. Some of the stronger
storms will produce small hail and wind gusts to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Two Buttes Reservoir and Two Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10317 3789 10317 3797 10204 3700 10204
TIME...MOT...LOC 0039Z 267DEG 18KT 3752 10275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HodanishSpecial Weather Statement
National Weather Service Pueblo CO
730 PM MDT Tue Aug 16 2022
COZ098-099-170200-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
730 PM MDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of south central
Prowers and northeastern Baca Counties through 800 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near
Two Buttes, or 15 miles northwest of The Saunders Elevator, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Prowers and northeastern Baca Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 10240 3765 10231 3763 10210 3743 10228
TIME...MOT...LOC 0130Z 300DEG 10KT 3756 10229
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HodanishThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Over 2.5 inches fell during the afternoon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049082.